Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Springfield, MO

May 19, 2018Jasper County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2018, 5:27 PM CDT for Jasper County, Lawrence County, Newton County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 5:27 PM CDT (22:27 UTC)
Expired
May 19, 2018, 6:02 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:40 PM CDTHAIL 1Saginaw, MOSOCIAL MEDIA VIDEO OF QUARTER SIZE HAIL IN SAGINAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

292 
WUUS53 KSGF 192227
SVRSGF
MOC097-109-145-192315-
/O.NEW.KSGF.SV.W.0091.180519T2227Z-180519T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
527 PM CDT SAT MAY 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Newton County in southwestern Missouri...
  Northwestern Lawrence County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 615 PM CDT

* At 527 PM CDT, a severe thunderstorm was located near Shoal Creek
  Drive, or 7 miles southwest of Joplin, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Joplin...                         Carthage...
  Neosho...                         Webb City...
  Carl Junction...                  Oronogo...
  Granby...                         Carterville...
  Duquesne...                       Sarcoxie...
  Duenweg...                        Diamond...
  Loma Linda...                     Airport Drive...
  Leawood...                        Silver Creek...
  Alba...                           Purcell...
  Shoal Creek Drive...              Saginaw...

This includes the following highways...
 Interstate 44 between mile markers 2 and 33.
 Interstate 49 between mile markers 24 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 9462 3728 9447 3729 9400 3691 9407
      3687 9462
TIME...MOT...LOC 2227Z 259DEG 22KT 3699 9457 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
2 follow-up statements
392 
WWUS53 KSGF 192249
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
549 PM CDT SAT MAY 19 2018

MOC097-109-145-192315-
/O.CON.KSGF.SV.W.0091.000000T0000Z-180519T2315Z/
Newton MO-Lawrence MO-Jasper MO-
549 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN NEWTON...NORTHWESTERN LAWRENCE AND SOUTHEASTERN JASPER
COUNTIES...

At 549 PM CDT, a severe thunderstorm was located over Duenweg, or 7
miles east of Joplin, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Southeastern Joplin...            Carthage...
Webb City...                      Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Diamond...
Loma Linda...                     Leawood...
Silver Creek...                   Shoal Creek Drive...
Saginaw...                        Carytown...
Fidelity...                       Redings Mill...
Wentworth...                      Avilla...
La Russell...                     Grand Falls Plaza...

This includes the following highways...
 Interstate 44 between mile markers 5 and 33.
 Interstate 49 between mile markers 26 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 9462 3727 9432 3729 9400 3700 9405
      3687 9462
TIME...MOT...LOC 2249Z 257DEG 24KT 3706 9438 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
778 
WWUS53 KSGF 192302
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
602 PM CDT SAT MAY 19 2018

MOC097-109-145-192312-
/O.CAN.KSGF.SV.W.0091.000000T0000Z-180519T2315Z/
Newton MO-Lawrence MO-Jasper MO-
602 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON...NORTHWESTERN
LAWRENCE AND SOUTHEASTERN JASPER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Missouri.

LAT...LON 3694 9462 3727 9432 3729 9400 3700 9405
      3687 9462
TIME...MOT...LOC 2302Z 259DEG 22KT 3708 9428 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:03 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 19, 3:03 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
303 PM CDT Sat May 19 2018

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat May 19 2018

Strong to severe convection continues in the eastern CWA
primarily along and north of a surface warm front and ahead of a
subtle H5 wave currently moving through the area. Meanwhile...boundary
interactions with the surface front is setting off another round
of convection over north central Oklahoma.

As the larger upper level wave moves out of eastern Colorado
toward the Upper Mississippi Valley...low pressure will develop
and move along the front. This will induce more convection along
the front that will move up and into the area during the overnight
hours. Primary threat with these storms will be wind and
hail...but an isolated tornado cannot be ruled out especially over
extreme southeast Kansas. This convection will continue into
early Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 227 PM CDT Sat May 19 2018

The quasi-stationary surface front meanders back and forth across
central Missouri through most of the week. This will keep slight
chance to chance PoPs in the forecast. In the upper levels..a
trough is situated over the southwestern US with a ridge over the
Central States. As small short waves move out of the southwest
trough and up and over the ridge...rain chances over the area
will increase.

Not too much variability in day-to-day temperatures with highs
generally in the low to mid 80s and lows in the low to mid
60s...or about 5-10 degrees above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1246 PM CDT Sat May 19 2018

Convection ongoing ahead of a warm front currently situated along
the MO-AR border into northeast OK. Isolated to widely scattered
convection will occur across the area just ahead of the front this
afternoon.

Convection will once again be possible during the overnight
hours...but will be widely scattered in nature once again.
Conditions will be VFR outside of convective areas to MFVR for
ceilings and visibilities within the stronger storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, May 19, 3:17 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
317 PM CDT Sat May 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
317 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  A line of strong to severe storms will continue to track east
  across far south central Missouri late this afternoon. The
  strongest storms will be capable of producing hail to the size
  of ping pong balls and damaging winds gusts over 60 mph. This
  activity will spread east of the area by early this evening.

  Thunderstorms are currently developing across north central
  Oklahoma this afternoon. This activity will track northeast
  towards extreme southeastern Kansas and far western Missouri
  this evening. Hail to the size of golf balls and damaging wind
  gusts will be the main risk. An isolated tornado may also be
  possible. Frequent cloud to ground lightning strikes and
  locally heavy rainfall will also occur with this activity.

  Additional showers and storms may then develop and spread into
  the area from the west later tonight into early Sunday morning.
  Cloud to ground lightning and locally heavy rainfall will be
  the main risk, but a few of the stronger storms could be
  capable of penny size hail and winds in excess of 45 mph.

  With the multiple rounds of storms possible today and tonight,
  there will also be the potential for localized minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Additional thunderstorm are possible on Sunday. A few storms
  may become severe across central Missouri if enough instability
  develops.

Additional thunderstorm chances will occur next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this afternoon across south
  central Missouri, then this evening across extreme southeastern
  Kansas and western Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, May 19, 3:16 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             4 ESE SILOAM SPRINGS    36.78N 92.01W
05/19/2018  E1.25 INCH       HOWELL             MO   EMERGENCY MNGR

&&

FEH
Local storm report, May 19, 3:23 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     SALEM                   37.64N 91.54W
05/19/2018                   DENT               MO   LAW ENFORCEMENT

            POWER POLE WAS SNAPPED AND LINES DOWN ON THE
            WEST SIDE OF TOWN.

&&

FEH
Local storm report, May 19, 3:35 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 NW WEST PLAINS        36.75N 91.88W
05/19/2018  E0.75 INCH       HOWELL             MO   EMERGENCY MNGR

&&

FEH
Local storm report, May 19, 4:00 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     LIGHTNING        1 N MOUNTAIN VIEW       37.00N 91.70W
05/19/2018                   HOWELL             MO   LAW ENFORCEMENT

            LIGHTNING STRUCK A TREE WHICH THEN FELL ON
            POWER LINES. POWER WAS REPORTED OUT TO A FEW
            HOMES.

&&

FEH
Local storm report, May 19, 4:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 W GIRARD              37.52N 94.85W
05/19/2018  E1.00 INCH       CRAWFORD           KS   EMERGENCY MNGR

&&

AF
Local storm report, May 19, 5:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             GIRARD                  37.51N 94.84W
05/19/2018  E1.75 INCH       CRAWFORD           KS   FIRE DEPT/RESCUE

&&

AF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:42 AM CDTDense Fog AdvisorySGFMaries, Miller, Morgan, Phelps5 hr
May 19, 7:00 AM CDTSpecial Weather StatementSGFVernon30 min
May 19, 7:26 AM CDTSevere Thunderstorm WarningSGFCedar, Polk49 min
May 19, 7:46 AM CDTSevere Thunderstorm WarningSGFDallas, Polk44 min
May 19, 7:48 AM CDTSevere Thunderstorm WarningSGFSt. Clair42 min
May 19, 8:34 AM CDTSpecial Weather StatementSGFLaclede41 min
May 19, 9:01 AM CDTSevere Thunderstorm WarningSGFLaclede, Wright59 min
May 19, 9:51 AM CDTSevere Thunderstorm WarningSGFBarton54 min
May 19, 9:55 AM CDTSevere Thunderstorm WarningSGFTexas, Wright65 min
May 19, 10:45 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper60 min
May 19, 11:12 AM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas63 min
May 19, 11:33 AM CDTSpecial Weather StatementSGFBenton, Camden, Dallas, Hickory, Morgan, Polk42 min
May 19, 11:50 AM CDTSevere Thunderstorm WarningSGFPolk40 min
May 19, 12:25 PM CDTSevere Thunderstorm WarningSGFCamden, Maries, Miller, Pulaski65 min
May 19, 12:33 PM CDTSpecial Weather StatementSGFDallas, Greene, Laclede, Pulaski, Webster42 min
May 19, 12:34 PM CDTSpecial Weather StatementSGFOregon41 min
May 19, 12:42 PM CDTSevere Thunderstorm WarningSGFGreene, Webster63 min
May 19, 12:57 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster63 min
May 19, 12:58 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon36 min
May 19, 1:02 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps58 min
May 19, 1:33 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright57 min
May 19, 1:44 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark61 min
May 19, 2:07 PM CDTSevere Thunderstorm WarningSGFDent, Texas53 min
May 19, 2:24 PM CDTSevere Thunderstorm WarningSGFShannon, Texas66 min
May 19, 2:40 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark65 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningSGFShannon32 min
May 19, 3:47 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon32 min
May 19, 4:39 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper51 min
May 19, 4:46 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
May 19, 4:48 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon42 min
May 19, 5:14 PM CDTTornado WarningSGFBarton, Vernon31 min
May 19, 5:20 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Vernon40 min
May 19, 5:48 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan57 min
May 19, 5:55 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair37 min
May 19, 6:00 PM CDTSpecial Weather StatementSGFDade, Dallas, Greene, Hickory, Polk45 min
May 19, 6:23 PM CDTSevere Thunderstorm WarningSGFDallas, Polk33 min
May 19, 6:51 PM CDTSpecial Weather StatementSGFBenton, Camden, Dallas, Laclede, Miller, Morgan and 1 more39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.